Author(s): Padala PR, Padala KP, Monga V, Ramirez DA, Sullivan DH
Abstract Share this page
Abstract OBJECTIVE: To report 6 cases of selective serotonin reuptake inhibitor (SSRI)-associated apathy syndrome. CASE SUMMARIES: In all 6 cases, the patient reported loss of motivation while being treated with an SSRI. Loss of motivation was of new onset and temporally associated with the use of the SSRI. A trial of discontinuation of the SSRI was performed in all 6 patients and 2 were started on bupropion while cross-tapering from the SSRI. During the treatment trials, depression and apathy were monitored in all patients. Each case was assessed using the Apathy Evaluation Scale, Clinician version (AES-C), and by evaluating how the patient responded to discontinuation of the SSRI. DISCUSSION: Scores on the AES-C improved significantly in all 6 cases after the SSRI was discontinued. Improvement was also seen in the motivation, novelty, and persistence subdomain scores of the AES-C. A pretreatment AES-C score was available only in the first case. Based on the Naranjo probability scale, there was a probable cause of apathy syndrome with SSRI therapy in the first case and a possible association in the rest of the cases. CONCLUSIONS: In some patients SSRIs may cause an apathy syndrome that can be reversed through discontinuation of the agent. When evaluating patients being treated with an SSRI, clinicians should have a high degree of suspicion and specifically inquire for this iatrogenic form of apathy syndrome.
This article was published in Ann Pharmacother
and referenced in Journal of Clinical Case Reports